|December 28th, 2005||Dec 28, ’05 9:36 AM
I am home from my treatment. I checked in at 9:30 and checked out at 3:15. I got my IV put into my right arm, and received first an IV bag of methoprednisone and a IV bag of saline/benedryl (to prevent allergic reaction), and then the IV bag of Rituximab. It took four and a half hours for the IV bag of Rituximab to empty. I fell asleep really quickly after the benedryl infusion, and woke up about an hour later with a horrible metallic taste in my mouth. There was a older man on each side of me, and they were ironically also recieving Rituximab infusions. It turns out that Rituximab is not only used for Non-Hodgkins Lymphoma but for other cancers that are back for a second time, or cancers that are not discovered until they are in advanced stages. Both of these men had an advanced stage of cancer. They both told me that they also get metallic mouth when they get infusions, they thought my surprise when I first woke up was quite funny and had a good laugh at my expense. So, apparantly I joined a good ol’ metallic mouth boys club today. Anyway, I slept through most of the infusion. I didn’t feel any nausea as I had worried about, no loosening of the skin, sensation of spinning, etc… like some of those websites warned me of. I started getting a head/neck/back achiness towards the end of the treatment. Upon leaving the hospital I felt really sensitive to light and sound, and just an overwhelming sense of being exhausted. We went out to dinner, since no one was in the mood to cook, and I discovered that eating was a different experience. (My poor husband was doing double duty trying all of my food and eating all of his. ) My boys club had warned me of this though, one of them was unable to eat his favorite foods and the other was unable to eat anything cold, because it “tasted funny” and made them “feel funny”. (They weren’t overly descriptive men, wait do those even exist? ) My mashed potatoes tasted spicy, my honey bbq chicken tasted bland and my garlic bread tasted, well like paper. My husband swears that it all tasted normal to him, so apparantly I am suffering from the everything tastes different side effect, I didn’t find that on any website yesterday. Honestly food tasting funny would have been a side effect I would have liked to read about, as opposed to “fear”. Both men reported that their doctors had said that both metallic mouth and difficulties eating/tasting would diminish with time or at the discontinuation of meds. So, I may gradually get some normal taste sensation back, but for people RA the use of Rituximab will always be a ongoing treatment, at least one time a year, so some of that may never go away. On a side note; chocolate tastes the same, which is good and bad news, good because I LOVE CHOCOLATE and bad because I LOVE CHOCOLATE! (and eat WAY too much.)
So, now tomorrow I will start a course of an oral steroid called Prednisone, for those of you not familiar will this drug I will be leaping tall buildings in a single bound and hearing voices by this time tomorrow. Think “I see dead people”. I usually can’t tolerate more than 10mg without trying to talk my husband into installing an alarm system and purchasing attack dogs. One time my husband went on a business trip and I woke my ten year old up at midnight so he would come sleep in my bed because “the wind was scaring me”. Let’s just say the irrational paranoia is a little intense. So, I should be a barrel of monkey fun on six times the dose! I take 60 mg on days 2-7 and then reduce to 30mg on days 8-14. On day fourteen I will return for another infusion (the same as what I got today) and then I will repeat the course of Prednisone for the 14 day period. Then, if all goes well, I may not need another infusion for 48 weeks!
Well, I am going to go to bed early again tonight!